Asthma, Eczema Linked to Acetaminophen in Teens

Advertisement

Parents may want to think twice before their teens take acetaminophen. Research indicates that use of the popular over-the-counter pain-reliever can increase the risk of asthma, eczema, and allergic nasal congestion by up to 99 percent.

Acetaminophen
Acetaminophen (or paracetamol; brands include Tylenol, Excedrin PM, FeverAll, Roxicet, others) is used to relieve mild to moderate pain and to reduce fever. It is available both alone and in combination with other medications, and can be administered to people of just about any age, with special formulations for young children.

Like all medications, acetaminophen can cause side effects, ranging from dizziness to dry mouth, headache, nausea, nervousness, and drowsiness, and occasionally severe allergic reactions, chest pain, high blood pressure, and other serious adverse reactions.

Advertisement

A previous study (Lancet 2008) reported a relationship between asthma and the use of acetaminophen in the first year of life and in children aged 6 to 7 years. In that study, which evaluated more than 205,000 children, the researchers found that use of the drug in year one and later childhood was associated with a risk of severe asthma symptoms, eczema, and rhinoconjunctivitis (nasal congestion).

New Study of Acetaminophen

Researchers working with the International Study of Asthma and Allergies in Childhood (ISAAC) administered two written questionnaires and one video questionnaire to more than 300,000 children ages 13 and 14 in 50 countries. The children were asked to identify how much acetaminophen they used (none, at least once in the last year [medium use], or at least once in the last month [high use]) and about any asthma, eczema, and allergy symptoms they experienced.

Children who had used acetaminophen at least once during the previous year had a 43 percent higher risk of asthma than non-users, while those who were considered high users had a 2.51 times greater risk than non-users. Medium users also had a 38 percent higher risk for allergic nasal congestion than non-users, while high users had a 2.39 times greater risk. Relative risks for eczema were 31 percent and 99 percent greater for medium and high users when compared with non-users, respectively.

Richard Beasley, MD, professor of medicine at the Medical Research Institute of New Zealand and the study’s first author, and his colleagues noted that these findings indicate a remarkable impact from the use of acetaminophen among young teens regarding asthma, eczema, and allergies when compared with non-users. They urge additional studies be conducted to further investigate this relationship between acetaminophen use and asthma, eczema, and allergies in children as well as adults and pregnant women.

SOURCES:
American Thoracic Society
Beasley R et al. Lancet 2008 Sep 20; 372(9643): 1039-48

Advertisement

Comments

I dont suppose the study took into consideration that these people were using tylenol or something to treat the headaches they had from a chronically stuffed up nose did they? This is so typical of bad scientists.. They do a study incorrectly, and present the incorrect "evidence" as facts. I mean, given this logic, one could say that if you use 2 bandaids a year, you are more likely to get a cut than someone who didnt use a bandaid at all.. DUH! Your using the bandaids to cover the cuts you recieved! I know, next, howabout lets hear there's a study to see if nasal decongestants increase the use of tissue.
99%!!!??? That is HUGE. I cannot imagine what it does to someone who already has sensitive skin or eczema issues already! Our son has been nearly eczema free for over a whole year now all because of we started giving him Belly Boost probiotics for kids and they have changed our life! To think that by him taking this medication, his skin could flare - no way. We will be sticking with Ibuprofen I guess!